Treatment of hypokalemia with amiloride unmasked hypercalcemia and hyperparathyroidism: A case report.
Colonic pseudo-obstruction, also called Ogilvie's syndrome, occurs due to impaired intestinal propulsion, and may be caused by electrolyte imbalances such as hypokalemia and some endocrine disorders such as hyperparathyroidism. Secretory diarrhea due to intestinal pseudo-obstruction can cause hypokalemia. Diuretics such as amiloride can be used to treat hypokalemia, however in this case, treatment with amiloride induced hypercalcemia and unmasked hyperparathyroidism. A 73-year-old female with a history of hypertension and parathyroid adenoma presented with recurrent colonic pseudo-obstruction and chronic hypokalemia. Her hypokalemia was treated with amiloride, causing hypercalcemia of 14.4 mg/dL, elevated PTH, and altered mental status. Amiloride was subsequently discontinued with improvement in her symptoms, and her hyperparathyroidism was treated with cinacalcet. To our knowledge, this is the first report of amiloride unmasking hyperparathyroidism and inducing hypercalcemia.
All material on this website is protected by copyright, Copyright © 1994-2024 by WebMD LLC.
This website also contains material copyrighted by 3rd parties.
Your Privacy Choices